Illinois, 2017

Damaging Winds in Illinois, July 11, 2017

July 11, 2017 · NWS ILX · 13 events in 4 counties and zones

A stationary frontal boundary draped across north-central Illinois triggered scattered severe thunderstorms during the morning of July 11th. Some of the storms produced wind gusts of 60-70 mph and localized damage, particularly across portions of Logan, DeWitt, Champaign, and Vermilion counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$727,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary draped across north-central Illinois triggered scattered severe thunderstorms during the morning of July 11th. Some of the storms produced wind gusts of 60-70 mph and localized damage, particularly across portions of Logan, DeWitt, Champaign, and Vermilion counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 5:00 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 5:00 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
600 AM CDT Tue Jul 11 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CDT Tue Jul 11 2017

Summer heat wave will continue during mid week along with daily
chances of showers and thunderstorms through Thu night (and
isolated chances in southeast IL still on Friday).

MCS that brought some severe thunderstorms and heavy rains to
parts of central IL during late Monday afternoon and Monday
evening, has pushed se into central and se parts of IN/OH. Another
MCS was over western IA and eastern NE. SW winds were keeping mild
temps in the 70s across CWA early this morning with muggy
dewpoints in the upper 60s and lower 70s.

A series of short waves will ride over top of subtropical
mid/upper level high pressure ridge that stretches from the 4
corners eastward into the TN river valley. Very unstable airmass
lingers over area through Thu along with some wind shear and will
support periodic chances of showers and thunderstorms along with
threat of more severe storms. Chances of convection appear
greatest this afternoon especially over central and ne CWA then
a possible lull in activity after sunset tonight into Wed morning.
SPC day1 outlook has marginal risk of severe storms across area
this afternoon and early evening. Highs in the upper 80s and lower
90s this afternoon with heat indices peaking in the upper 90s to
lower 100s this afternoon similar to what we had yesterday and
warmest in sw CWA. Cap in place on Wed, but more convection
possible late Wed afternoon and especially Wed night as more short
waves approach with highest pops from I-74 north where SPC day2
has slight risk of severe storms and marginal risk rest of CWA
except southern 6 counties. Highs in the low to mid 90s Wed with
dewpoints in the 70s giving heat indices Wed afternoon peaking
from 100-105F and will may need a heat advisory then especially sw
CWA.

A cold front to shift southward into central IL on Thu and
maintains chances of showers and thunderstorms and SPC day3 has
marginal risk of severe storms Thu afternoon/evening. Another very
warm and humid day Thu with highs in mid 80s nw of IL river and
lower 90s in southeast IL. Heat indices will peak in upper 90s and
lower 100s from I-55 se Thu afternoon, warmest se of I-70.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 330 AM CDT Tue Jul 11 2017

The upper level ridge is forecast to retrograde back into the
Rockies late this week allowing upper level driving into the
Great Lakes and Ohio river valley on Friday and into this weekend.
This will push the frontal boundary south of CWA on Friday as it
moves into the TN river valley. Have isolated convection south of
Charleston/Mattoon on Friday, otherwise a dry forecast this
weekend through early next week. Weak 1020 mb surface high
pressure settles into the area on Saturday and over the Ohio river
valley on Sunday. Seasonable highs in the mid to upper 80s Friday
through Sunday then climbing into the upper 80s to around 90F on
Monday. Dewpoints generally in the 60s Friday through Monday,
except lower 70s on Friday in southeast IL. Extended forecast
models showing the 595 dm 500 mb upper level ridge starting to
shift back east into the central plains and eventually toward from
Monday through Wednesday, and this to bring warmer and more humid
wx back to the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 555 AM CDT Tue Jul 11 2017

A cluster of thunderstorms ne of CMI at dawn will mainly affect
Vermilion county/Danville area early this morning. A band of
isolated showers was over central IL along and north of I-72 while
thunderstorms were over southeast IA and tracking ESE. The HRRR
model tracks this convection to near the IL river by PIA by 14Z/9
am and develops/spreads quickly ESE to near BMI, DEC and CMI
around 15Z. Most of this convection should shift north of central
IL later today and through tonight. SW winds of 7-12 kts today to
become south 5-10 kts tonight by sunset.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jul 11, 5:56 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
656 AM CDT Tue Jul 11 2017

ILZ027>031-037-038-043>046-121200-
Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
656 AM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk of severe thunderstorms with large hail
and damaging winds today and this evening, along with frequent
lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorm chances will continue Wednesday through Thursday
evening. There is a slight risk of severe storms Wednesday north
of I-74, with a marginal risk elsewhere on Wednesday. A marginal
risk of severe weather will be present on Thursday as well, with
hail and damaging winds the primary hazards. Frequent lightning
and heavy rains will be possible.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices from 95 to 103
degrees, with Wednesday being the hottest day. These temperatures
will be very dependent on the evolution of several storm systems
that may alter cloud cover in the afternoon hours. Use caution
when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ036-040>042-047>057-061>063-121200-
Cass-Christian-Clark-Coles-Cumberland-Douglas-Edgar-Fulton-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Sangamon-Schuyler-Scott-Shelby-
656 AM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk of severe thunderstorms with large hail
and damaging winds today and this evening, along with frequent
lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorm chances will continue Wednesday through Thursday
evening. There is a marginal risk of severe storms both days,
with hail and gusty winds the primary hazards. Frequent lightning
and heavy rains may also occur.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices from 95 to 105
degrees, with Wednesday being the hottest day. These temperatures
will be very dependent on the evolution of several storm systems
that may alter cloud cover in the afternoon hours. Use caution
when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ066>068-071>073-121200-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
656 AM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk of severe thunderstorms with large hail
and damaging winds this afternoon and this evening, along with
frequent lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorm chances will continue Wednesday through Thursday
evening. There is a marginal risk of severe storms on Wednesday,
with hail and gusty winds the primary hazards. Frequent lightning
and heavy rains may also occur.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices from 98 to 105
degrees, with Wednesday being the hottest day. These temperatures
will be very dependent on the evolution of several storm systems
that may alter cloud cover in the afternoon hours. Use caution
when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Local storm report, Jul 11, 7:02 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
07/11/2017  M3.22 INCH       TAZEWELL           IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       5 SSW AVON              40.60N 90.47W
07/11/2017  M5.15 INCH       MCDONOUGH          IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jul 11, 7:13 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
813 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
07/11/2017  M1.35 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Special weather statement, Jul 11, 7:16 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Lincoln IL
816 AM CDT TUE JUL 11 2017

ILZ028>031-037-038-041>043-048-051-053-111400-
Logan-Tazewell-Marshall-Peoria-Sangamon-Mason-Macon-Woodford-Stark-
Menard-McLean-De Witt-
816 AM CDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...MENARD...LOGAN...
WOODFORD...NORTHEASTERN SANGAMON...SOUTHEASTERN STARK...WESTERN DE
WITT...TAZEWELL...SOUTHWESTERN MCLEAN...EASTERN MASON...EASTERN
PEORIA AND NORTHWESTERN MACON COUNTIES UNTIL 900 AM CDT...

At 815 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camp Grove to near Kilbourne. Movement was
east at 65 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Peoria, Pekin, Lincoln, Eureka, Mason City, Lacon, East Peoria,
Morton, Washington, Bartonville, Chillicothe, Creve Coeur, West
Peoria, Sherman, Metamora, Germantown Hills, Marquette Heights,
Henry, Petersburg and Tremont.

This includes the following highways...
 Interstate 155 between mile markers 0 and 31.
 Interstate 39 between mile markers 26 and 40.
 Interstate 474 between mile markers 0 and 14.
 Interstate 55 between mile markers 105 and 151.
 Interstate 74 between mile markers 83 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 8933 4112 8933 4110 8935 4110 8905
      4093 8905 4092 8904 3990 8913 3990 8997
      4115 8964
TIME...MOT...LOC 1315Z 278DEG 56KT 4101 8963 4016 8991

HJS
Local storm report, Jul 11, 7:28 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       4 SSE PEKIN             40.51N 89.60W
07/10/2017  M1.79 INCH       TAZEWELL           IL   COCORAHS

            RAIN FELL IN 2.5 HOURS

0835 PM     TSTM WND GST     2 E LINCOLN             40.15N 89.33W
07/10/2017  M59.00 MPH       LOGAN              IL   AWOS

0845 PM     HEAVY RAIN       1 N MORTON              40.63N 89.47W
07/10/2017  M1.60 INCH       TAZEWELL           IL   BROADCAST MEDIA

            RAIN FELL IN 30 MINUTES. DELAYED REPORT, RELAYED BY
            BROADCAST MEDIA.

0855 PM     HEAVY RAIN       2 E LINCOLN             40.15N 89.33W
07/10/2017  M1.62 INCH       LOGAN              IL   AWOS

            RAIN FELL IN ONE HOUR

0900 PM     HEAVY RAIN       2 ENE PEKIN             40.58N 89.59W
07/10/2017  M1.83 INCH       TAZEWELL           IL   MESONET

            RAIN FELL IN 2.5 HOURS

1000 PM     TSTM WND DMG     SHERMAN                 39.89N 89.61W
07/10/2017                   SANGAMON           IL   TRAINED SPOTTER

            4-5 INCH LIMBS OFF TREES IN FLAGGLAND SUBDIVISION...ONE
            TREE UPROOTED IN GEORGETOWNE SUBDIVISION ON WILLIAMSBURG
            STREET.

1004 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
07/10/2017                   SANGAMON           IL   AMATEUR RADIO

            POWER LINES DOWN

1025 PM     TSTM WND DMG     ROCHESTER               39.75N 89.54W
07/10/2017                   SANGAMON           IL   AMATEUR RADIO

            4 INCH DIAMETER TREE LIMB BLOWN DOWN

1030 PM     TSTM WND DMG     STONINGTON              39.64N 89.19W
07/10/2017                   CHRISTIAN          IL   PUBLIC

            LARGE TREE BRANCH BLOWN DOWN ON A GARAGE. NUMEROUS TREE
            LIMBS BLOWN DOWN IN YARD.

1040 PM     TSTM WND DMG     ROSAMOND                39.38N 89.16W
07/10/2017                   CHRISTIAN          IL   PUBLIC

            TREES BLOWN DOWN ON SEVERAL PROPERTIES IN ROSAMOND. AN
            AWNING BLOWN DOWN.

1051 PM     HEAVY RAIN       CAPITAL AIRPORT         39.84N 89.68W
07/10/2017  M1.24 INCH       SANGAMON           IL   ASOS

            1 HOUR RAINFALL AT CAPITAL AIRPORT IN SPRINGFIELD

1155 PM     HEAVY RAIN       1 E LINCOLN             40.15N 89.35W
07/10/2017  M1.41 INCH       LOGAN              IL   OFFICIAL NWS OBS

            MEASURED 1.41 INCHES OF RAIN SINCE 8 PM AT NWS ON EAST
            SIDE OF LINCOLN

0330 AM     HEAVY RAIN       1 NW LINCOLN            40.16N 89.38W
07/11/2017  M1.86 INCH       LOGAN              IL   NWS EMPLOYEE

            24 HOUR STORM TOTAL

0600 AM     HEAVY RAIN       SHERMAN                 39.89N 89.61W
07/11/2017  M1.42 INCH       SANGAMON           IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       5 SSW AVON              40.60N 90.47W
07/11/2017  M5.15 INCH       MCDONOUGH          IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
07/11/2017  M2.29 INCH       MASON              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       AVON                    40.66N 90.44W
07/11/2017  M5.37 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
07/11/2017  M1.51 INCH       SANGAMON           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
07/11/2017  M3.22 INCH       TAZEWELL           IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
07/11/2017  M1.35 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jul 11, 7:40 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
840 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
07/11/2017  M1.04 INCH       TAZEWELL           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jul 11, 8:05 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
905 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
07/11/2017  M3.01 INCH       TAZEWELL           IL   NWS EMPLOYEE

&&

JRP

The radar

The Lincoln radar (KILX), 3 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 11, 8:10 AM CST to 8:15 AM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Numerous trees and power lines were blown down across Lincoln.

Thunderstorm Wind, De Witt

When
July 11, 8:10 AM CST to 8:15 AM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.150, -88.950

Several trees and power lines were blown down across Clinton.

Thunderstorm Wind, Champaign

When
July 11, 8:55 AM CST to 9:00 AM CST
Where
Champaign County, Tolono
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.980, -88.250

Multiple trees and power lines were blown down across Tolono.

Thunderstorm Wind, Champaign

When
July 11, 8:58 AM CST to 9:03 AM CST
Where
Champaign County, 1.82 mi SE of Univ Ill Willard Arp to 2.68 mi NE of Tolono
Measured
61 kt (70 mph) estimated gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
40.010, -88.248

Twenty five power poles were blown down near county roads 1200E and 900N about 4 miles west of Philo.

Thunderstorm Wind, Champaign

When
July 11, 9:00 AM CST to 9:05 AM CST
Where
Champaign County, 3 mi S of Savoy
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
40.007, -88.250

Several power poles were snapped.

Thunderstorm Wind, Champaign

When
July 11, 9:00 AM CST to 9:05 AM CST
Where
Champaign County, Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$90,000
Reported by
Trained Spotter
Coordinates
40.120, -88.250

Numerous trees were snapped or uprooted.

Thunderstorm Wind, Champaign

When
July 11, 9:05 AM CST to 9:10 AM CST
Where
Champaign County, Sidney
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.020, -88.070

Tree damage and power outages were reported in Sidney.

Thunderstorm Wind, Vermilion

When
July 11, 9:15 AM CST to 9:20 AM CST
Where
Vermilion County, Allerton
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
39.920, -87.850

Power poles were blown down on buildings.

Thunderstorm Wind, Champaign

When
July 11, 9:16 AM CST to 9:21 AM CST
Where
Champaign County, 3 mi NW of Homer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.061, -88.010

Tree damage was reported northwest of Homer.

Thunderstorm Wind, Vermilion

When
July 11, 9:30 AM CST to 9:35 AM CST
Where
Vermilion County, Georgetown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.980, -87.630

Trees were blown down on Route 1 blocking the road into Georgetown.

Thunderstorm Wind, Vermilion

When
July 11, 9:30 AM CST to 9:35 AM CST
Where
Vermilion County, Catlin
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.070, -87.700

A tree was blown onto a car on the 600 block of South Paris Street.

Thunderstorm Wind, Vermilion

When
July 11, 9:30 AM CST to 9:35 AM CST
Where
Vermilion County, Tilton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.100, -87.630

Trees were blown down onto Route 1 and 14th Street in Tilton.

Thunderstorm Wind, Vermilion

When
July 11, 9:30 AM CST to 9:35 AM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Several trees were snapped or uprooted across Danville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708404, 708419, 708405, 708408, 708409, 708410, 708411, 708412, 708413, 708414, 708415, 708416, 708417.